Methotrexate and Nausea

Question

Is there any treatment for nausea caused by methotrexate treatment?

Answer

Although methotrexate is generally very well tolerated, nausea is one of the most common side effects. This tends to occur most frequently 24-48 hours after the weekly dose is administered. There are several strategies to manage this side effect. A high dose of folic acid (leucovorin tablet) can be given 12 hours and then 24 hours after the methotrexate dose. This will combat many of the methotrexate-induce side effects. Another option, is to administer the methotrexate as an injection instead of by pills (orally). The injectable methotrexate is given weekly as well and is a very small, insulin-like needle that is administered subcutaneously. This completely bypasses the gastrointestinal tract and can completely eliminate the side effect of nausea.

Rebecca Manno, MD, MHS

About Rebecca Manno, MD, MHS

Assistant Professor of Medicine
Johns Hopkins University